Texas, 2020

Wildfire in Texas, September 1, 2020

September 1, 2020 · NWS FWD · 1 event in 1 county or zone

The 1853 fire burned 1,120 acres in the southwestern parts of Stephens County from August 30th through Sept 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The 1853 fire burned 1,120 acres in the southwestern parts of Stephens County from August 30th through Sept 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 31, 6:01 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 31, 6:01 PM CST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
701 PM CDT Mon Aug 31 2020

.SHORT TERM... /NEW/
/Tonight through Tuesday Night/

Showers and thunderstorms have increased in coverage along a well
defined cold front extending from near Midland to Vernon to
Oklahoma City this evening. This activity should primarily remain
across our far northwest counties and across parts of Oklahoma
into the nighttime hours as mid level flow becomes a little more
southwesterly. This should keep most of North and Central Texas
precipitation free this evening. An axis of moderate instability
is present from near Wichita Falls eastward along the Red River
and across much of southern Oklahoma. To the south of this
instability axis, low level moisture is a little less, but a
strengthening low level jet should allow this to recover
overnight. For the remainder of tonight, we'll have the highest
PoPs off to our northwest through midnight. The latest runs of the
HRRR actually keep the bulk of the convective activity across
Oklahoma overnight, but with low level warm advection becoming
maximized via the low level jet just north of I-20, I have to
think that some of this convection will tend to build southward
toward morning. So we'll continue the trend of showing increasing
PoPs south of I-20 into early Tuesday morning.

There will likely be a break in the convective activity as this
initial complex weakens late tomorrow morning, but as an upstream
shortwave digs into West Texas late tomorrow, additional showers
and thunderstorms are expected to develop in the late
afternoon/evening and move across North Texas overnight.

Short term hazards...

Heat Advisory...

We'll address the Heat Advisory which currently runs through
Tuesday evening across a good chunk of North and Central Texas. As
of now we'll leave this unchanged, however, if it is more apparent
that convection will continue southward through the morning hours,
the northern portions of this advisory may be cancelled. To the
south, it will still be quite hot and humid with highs in the
mid/upper 90s and dewpoints in the mid 70s. Heat indices should
easily exceed 105 degrees.

Flooding Potential...

Given the potential for deep convection to become locked onto a
slow moving boundary overnight into Tuesday, the threat for
localized flash flooding is increasing. We're already seeing
nearly stationary storm motion off to the northwest. With an
increasing low level jet overnight, the threat will quickly
increase across parts of the Red River Valley. There is some
potential for 3-6" of rain overnight with any storms that are slow
moving. We'll issue a Flash Flood Watch for our Red River counties
and include Young/Jack/Wise for now. This is basically everywhere
north of the current Heat Advisory. This watch will also likely be
modified to some degree over the next 24 hours.

Severe Threat...

The severe threat will primarily be this evening and tonight with
convection tied to the front. Strong winds and hail will be the
main threats. This threat will transition into a hydrologic threat
late tonight through Tuesday.

Dunn

&&

.LONG TERM... /Issued 400 PM CDT Mon Aug 31 2020/
/Tuesday Night Through The Labor Day Weekend/

September is off to an active start as unsettled weather with
increasing rain chances and temperatures near or below average for
this time of year will punctuate the kick-off of meteorological
fall. There are no significant chances to the long term forecast
with this issuance. The best widespread rain chances continue to
be Tuesday night through Wednesday across North Texas with more
isolated/scattered activity across parts of Central and East
Texas. Rain chances linger through the week as additional rounds
of showers and thunderstorms remain possible into Labor Day
weekend.

An upper-level low will approach the Southern Plains from the
Desert Southwest on Tuesday with west-southwest mid-level flow
streaming across the state of Texas. Subtropical moisture
transported by this southwest oriented flow will prime the region
with precipitable water value in excess of 2", making heavy rain
possible through the period. At the surface, a cold front will
continue to move southward through the region late Tuesday and
Wednesday. This boundary in addition to any remnant outflow
boundaries lingering from the Monday night/Tuesday storms and
large scale lift from the approaching shortwave should be
sufficient for thunderstorms to develop across North and Central
Texas. As this activity continues to move southeast into better
moisture and instability, moderately deep layer shear may be
sufficient for damaging winds and strong updrafts capable of hail.
With ample moisture in place, all storms that develop will be
efficient rain producers, with heavy rain likely which may lead to
localized flash flooding issues and minor river flooding,
especially in areas that received rainfall in the past few days.
The heaviest rainfall is still forecast to fall along and north of
the I-20 corridor where a widespread 2 to 4 inches of rain is
possible with isolated accumulations of 5 to 6 inches possible
through Wednesday night.

The GFS continues to be more progressive with the trough axis
advancing across the Southern Plains through the middle of the
week. This would allow drier, post-frontal air to filter into the
region bringing a premature end to rain and storm chances. The
ECMWF continues to advertise a slower evolution with the trough
axis stalling to the southwest of our CWA which would hold upper
level support and moisture in place for storm chances to continue
across the region into the holiday weekend. In the absence of any
consensus among guidance, we will continue to favor the slower
solution as recent runs of the GFS are trending somewhat slower.

As mentioned in the short term discussion above, while the
likelihood of a flood watch is increasing due to forecast
potential for excessive rainfall we will postpone issuing a watch
at this juncture. Regarding temperature through this period: While
this system is not the deep push of cold air some of us are
hoping for it will provide welcome relief from the excessive heat
and humidity we have been muddling through recently. Expect cooler
conditions with highs from the low to mid 80s along and near the
Red River to the low to mid 90s in Central Texas. Lows will dip
down into the 60s and 70s by early next week.

12

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR will prevail through this evening, but increasing
thunderstorm chances will occur later tonight through Tuesday
along with widespread MVFR cigs overnight into Tuesday. A low
level jet will transport moisture northward tonight resulting in
MVFR cigs after midnight. Thunderstorms to the northwest should
primarily ride along the Red River but will expand southward
toward morning. We'll have VCTS by 11Z in the Metroplex with
prevailing TS around 14Z. There will likely be a break in the
shower/storm activity through afternoon before rain/storm chances
increase again Tuesday evening/night.

At Waco, VFR will prevail this evening with MVFR cigs
overspreading the region tonight. Thunderstorm chances will begin
to increase Tuesday afternoon and continue through Tuesday night.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  96  76  88  74 /  40  60  70  70  40
Waco                80 100  77  93  75 /  20  30  40  50  30
Paris               75  87  73  82  71 /  70  70  70  80  40
Denton              78  93  74  86  72 /  60  60  80  70  40
McKinney            78  94  74  86  72 /  50  60  70  70  40
Dallas              80  96  76  89  75 /  40  60  70  70  40
Terrell             78  97  75  89  73 /  40  50  60  60  30
Corsicana           79  96  77  89  74 /  30  30  40  50  30
Temple              79  99  77  94  74 /  10  20  30  40  30
Mineral Wells       75  96  71  86  69 /  60  60  80  70  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Tuesday for TXZ103>107-117>123-
131>135-144>148-157>162-174-175.

&&

91
Hazardous weather outlook, Aug 31, 6:13 PM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
713 PM CDT Mon Aug 31 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
713 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected through late
overnight mainly north of I-20 and west of I-35. Locally heavy
rainfall with flash flooding will be the main threat. Some storms
could produce gusty winds and small hail. A Flash Flood Watch is in
effect for parts of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue through the end of the week, with
the best chances being Tuesday and Wednesday. Localized flash
flooding will be the main concern, though gusty winds and frequent
lightning will accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Stephens

When
September 1, 12:00 AM CST to 6:00 PM CST
Where
Stephens forecast zone
Reported by
Park/Forest Service
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

The 1853 fire burned 1,120 acres in the southwestern parts of Stephens County from August 30th through Sept 1st. It started approximately 7 miles northeast of Moran, Texas.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918683.